Tornadoes · United States · Kansas · 2008

EF0 tornado, Oak Hill to Fact, Kansas, June 5, 2008

From Oak Hill to Fact, this EF0 tornado ran 4.6 miles across Clay County on June 5, 2008, touching down at 4:20 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 5, 2008
Touchdown
4:20 PM CDT (21:20 UTC)
Lifted
4:32 PM CDT (21:32 UTC)
On the ground
12 minutes
Path length
4.6 miles (7.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Clay County
Touchdown point
39.351, -97.234
Lift-off point
39.405, -97.184
Record number
0806051520-01

What the Weather Service recorded

A line of thunderstorms with embedded supercells developed along a dry line and cold front during the late aternoon hours of June 5th, and raced eastward across the forecast area. Favorable shear profiles allowed storms to quickly become severe, and several tornadoes were reported across the warning area. Damage up to the magnitude of EF-1 was noted by storm surveyors, with damage to homes, outbuildings, and power poles noted across Clay, Marshall, and Brown counties. Strong winds also caused damage across other portions of the forecast area. Newspapers reported that nearly 6,000 Topeka residents lost power at some point the night of the 5th as a result of the storms. Nearly 6,500 people lost power in the town of Junction City in Geary County. In Clay County, 15 farms were damaged by the three tornadoes. Beyond the tornado damage, hail also caused problems by denting siding and crushing crops. Local newspapers reported that several farmers were reported to say they may need to replant portions of their corn and soybean fields. A threatening forecast calling for a widespread severe weather outbreak came to fruition. Beforehand, counties across northeast Kansas prepared for the worst. Shelters were set-up, specifically in Shawnee County, for residents who wanted to take early shelter from the storms.

Several homes and outbuildings were damaged when a tornado touched down northwest of Oak Hill. Porches, roofs, and windows were observed to have sustained the most damage at several of the residences. At one farm, the center pivot of an irrigation system was knocked over, as were several trees and power lines. One home was deemed a total loss, two camping trailers were completely destroyed, and four outbuildings were completely destroyed.

A second tornado struck when it touched down to the west southwest of Clay Center. Damage surveys indicated that the primary damage that occurred was to powerlines and outbuildings.

A third tornado touched down in Clay County the night of the 5th. The weak tornado caused window, roof, and siding damage to several homes along it's path. Storm surveyors also noted that several trees and outbuildings had also been damaged or destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS TOP issued a tornado warning for this county at 21:10 UTC, 10 minutes before the tornado touched down, in force until 22:00 UTC.

The county was under a tornado watch, issued at 16:52 UTC and running to 00:19 UTC.

Issued (UTC)ExpiredProductOffice
15:00 UTC00:00 UTCWind AdvisoryTOP
16:52 UTC00:19 UTCTornado WatchTOP
20:00 UTC02:14 UTCFlash Flood WatchTOP
21:06 UTC21:45 UTCSevere Thunderstorm WarningTOP
21:10 UTC22:00 UTCTornado WarningTOP
21:35 UTC22:15 UTCTornado WarningTOP
21:53 UTC22:45 UTCSevere Thunderstorm WarningTOP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Jun 5, 3:58 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 5, 3:58 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU JUN 5 2008

.DISCUSSION...
SEVERE WEATHER IS THE PRIMARY CONCERN WITH THE FORECAST. WATER VAPOR
IMAGERY SHOWS MAIN VORT LOBE ROTATING OUT OF THE SOUTHERN ROCKIES
INTO SOUTHWEST KS AT 20Z...WITH AN 80 KTS 500MB SPEED MAX ASSOCIATED
WITH IT. STORMS HAVE INITIATED ALONG A WEAK FRONT/DRY LINE ACROSS
CENTRAL KS WITH A VERY MOIST AND UNSTABLE AIRMASS IN PLACE OVER
CENTRAL AND EASTERN KS. RUC ANALYSIS SHOWS MLCAPE AS HIGH AS 3000
J/KG WITH LITTLE IF ANY INHIBITION LEFT.

WITH VERY LARGE HODOGRAPHS...STORMS WILL LIKELY BE SUPERCELLULAR
INITIALLY. STORMS WILL HAVE A VERY LARGE HAIL AND TORNADO THREAT. AS
THE UPPER WAVE CONTINUES TO LIFT OUT...STORMS ARE EXPECTED TO EVOLVE
INTO A SQUALL LINE AND BE A LITTLE MORE PROGRESSIVE. STRAIT LINE
WINDS WILL BECOME A GREATER HAZARD WITH THE SQUALL LINE. THERE COULD
BE A COUPLE ROUNDS OF CONVECTION WITH THIS INITIAL ACTIVITY...THAN
MORE STORMS DEVELOPING AS THE UPPER WAVE PROGRESSES NORTHEAST. HAVE
GONE WITH CATEGORICAL POPS FOR TONIGHT. AS THE SQUALL LINE MOVES
EAST...THUNDERSTORMS SHOULD CLEAR OUT AFTER MIDNIGHT FROM WEST TO
EAST WITH A LITTLE DRYER AIR ADVECTING IN FROM THE WEST.

FLASH FLOODING WILL ALSO POSE A HAZARD. MODELS SHOW PWS INCREASING
TO AROUND 2 INCHES THIS EVENING. WITH STORMS MOVING PARALLEL TO THE
SLOW MOVING BOUNDARY INITIALLY...THERE COULD BE A QUICK 1 TO 2
INCHES OF RAINFALL AS STORMS PRODUCE RAINFALL RATES AROUND 4
IN/HOUR. THEN THE SQUALL LINE SHOULD MOVE THROUGH STILL CAPABLE OF
PROFICIENT RAINFALL. WHILE THE WHOLE SYSTEM SHOULD BE SOMEWHAT
PROGRESSIVE... FLASH FLOOD GUIDANCE AROUND 1.5 INCHES IN AN HOUR
SUGGESTS THAT FLASH FLOODING IS STILL POSSIBLE WITH INDIVIDUAL
STORMS MOVING NORTH NORTHEAST. THEREFORE HAVE ISSUED A FLASH FLOOD
WATCH TONIGHT.

BOUNDARY HANGS UP ACROSS EAST CENTRAL KANSAS FOR FRIDAY WITH
MOISTURE AND INSTABILITY OVER SOUTHEAST KANSAS. MODELS SHOW THETA-E
ADVECTION INCREASING DURING THE AFTERNOON. HAVE HELD ONTO SOME
CHANCE POPS OVER FAR SOUTHEASTERN SECTIONS OF THE FA FOR LINGERING
CONVECTION IN THE MORNING...THEN POSSIBLE CONVECTION AS THE BOUNDARY
LIFTS NORTH DURING THE AFTERNOON.

DID NOT SPEND A GREAT DEAL OF TIME ON THE EXTENDED SO FOLLOWED HPC/S
LEAD FOR THE MOST PART. SOUTHWESTERLY FLOW PERSISTS FOR NEXT WEEK
WITH WEAK BOUNDARIES APPROACHING THE FA. THEREFORE HAVE KEPT SOME
POPS IN THE FORECAST.

&&

.AVIATION...
MAIN QUESTION WITH TAF FORECAST IT TIMING THE CONVECTION INTO THE
TERMINALS. UTILIZED THE NAM FOR TIMING THE SQUALL LINE THROUGH THE
TERMINALS...AND CONFIDENCE IS AVERAGE. THINK TS WILL MOVE INTO MHK
BY 01Z AND TOP/FOE BY 03Z. WILL NEED TO MONITOR CONVECTION FOR
TIMING TRENDS..BUT IF STORMS END UP BEING AS STRONG AS WE
EXPECT...MAY NEED TO LOWER TAFS TO IFR OR LIFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR A PART OF NORTH CENTRAL KANSAS UNTIL 7 PM THIS
EVENING. KSZ008-009-020-021-034-035.

WIND ADVISORY FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL 10 PM THIS
EVENING. KSZ010>012-022>024-026-036>040-056-058-059.

FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM FOR NORTH CENTRAL KANSAS
KSZ008>010-020>022-034>037.

FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM FOR NORTHEAST AND EAST
CENTRAL KANSAS KSZ011-012-023-024-026-038>040-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jun 5, 11:28 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1128 AM CDT THU JUN 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1128 AM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH CENTRAL
KANSAS TODAY...MOST LIKELY DEVELOPING BETWEEN 1 AND 3 PM. THESE
SEVERE STORMS ARE EXPECTED TO MOVE EASTWARD ACROSS NORTHEAST
KANSAS THROUGH THE LATE AFTERNOON AND EVENING HOURS...AND INTO EAST
CENTRAL KANSAS THIS EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION...WITH LARGE
HAIL...DAMAGING WINDSTORMS AND TORNADOES ALL POSSIBLE. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

STAY TUNED TO LOCAL MEDIA FOR UPDATES AS THIS SITUATION DEVELOPS.

A WIND ADVISORY IS IN EFFECT INTO THIS EVENING FOR STRONG
SOUTHERLY WINDS OUT AHEAD OF THE INCOMING SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY ACROSS
NORTHEAST AND EAST CENTRAL KANSAS...THEN SOUTHEAST OF INTERSTATE
35 FRIDAY EVENING. THUNDERSTORMS WILL BE POSSIBLE NORTH OF HIGHWAY
36 SATURDAY NIGHT...THEN ACROSS THE OUTLOOK AREA SUNDAY NIGHT
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jun 5, 3:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             1 NW GLASCO             39.37N 97.86W
06/05/2008  E1.00 INCH       CLOUD              KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 5, 3:32 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     6 S JAMESTOWN           39.51N 97.86W
06/05/2008  E70 MPH          CLOUD              KS   TRAINED SPOTTER

&&

BN
Special weather statement, Jun 5, 3:36 PM CDT, 44 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT THU JUN 5 2008

KSZ008-020-052100-
CLOUD-REPUBLIC-
336 PM CDT THU JUN 5 2008

THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 60
MPH ACROSS PORTIONS OF REPUBLIC AND CLOUD COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SCANDIA...CONCORDIA...AGENDA...BELLEVILLE...REPUBLIC...CUBA AND
MUNDEN.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.
Local storm report, Jun 5, 3:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
349 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             TESCOTT                 39.01N 97.88W
06/05/2008  E1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

AW
Local storm report, Jun 5, 3:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MINNEAPOLIS             39.12N 97.71W
06/05/2008  M1.00 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

AW
Special weather statement, Jun 5, 4:13 PM CDT, 7 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
413 PM CDT THU JUN 5 2008

KSZ008-009-052145-
REPUBLIC-WASHINGTON-
413 PM CDT THU JUN 5 2008

THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50
MPH ACROSS EASTERN REPUBLIC COUNTY AND NORTHWEST WASHINGTON COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH
AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE MUNDEN...NARKA AND MAHASKA.

A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 12:00Z

9.3 hours before the tornado, 142 km from the path. June 5, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1646 joules per kilogram, CIN -402, lifted condensation level 885 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 316 square meters per square second, 0 to 6 km bulk shear 39 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-402 J/kg
Surface CAPE
1567 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 00:00Z

2.7 hours after it, 142 km from the path. June 6, 2008.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1747 joules per kilogram, CIN -10, lifted condensation level 1265 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 281 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
2154 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.2
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Concordia (CNK), 42 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:55 UTC7869160° 15 kt21994.6
20:26 UTC78.869.8160° 14 kt22994.2VCTS
20:47 UTC66.264.4240° 11 kt30994.2-TSRA BR
20:55 UTC6764220° 15 kt22994.6-TSRA
21:24 UTC69.866.2170° 19 kt24994.6+TSRA BR
21:31 UTC6866.2160° 15 kt24993.6-TSRA BR
21:34 UTC6866.2150° 15 kt22992.9VCTS -RA BR
21:55 UTC6966140° 17 kt27992.6
22:55 UTC6663160° 15 kt20992.6

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:20 UTCTSTM WND DMGSimpsonMitchell, KSWIND GUSTS ESTIMATED 45 TO 50 MPH. TREE BRANCHES DOWN AND PEA SIZED HAIL.
20:25 UTCTSTM WND GST 706 S JamestownCloud, KS
20:27 UTCHAIL 11 Nw GlascoCloud, KS
20:50 UTCHAIL 1MinneapolisOttawa, KS
21:25 UTCFUNNEL CLOUD3 Sw Clay CenterClay, KSOFF DUTY NWS EMPLOYEE
21:32 UTCTORNADO4 Sw Clay CenterClay, KS
21:32 UTCTORNADO6 Sw Clay CenterClay, KS
21:33 UTCTORNADO7 W Clay CenterClay, KSREPORTED ON HWY 24
21:45 UTCTORNADO10 N Clay CenterClay, KSRELAYED BY LAW ENFORCEMENT
21:50 UTCTSTM WND GST 60AbileneDickinson, KS
22:01 UTCHAIL 13 E LongfordClay, KS
22:08 UTCHAIL 1.751 Sw WatervilleMarshall, KS
22:08 UTCTORNADO2 W BarnesWashington, KSDAMAGE TO BARN
22:14 UTCTSTM WND GST 717 Sw WakefieldClay, KS
22:54 UTCHAIL 1OgdenRiley, KS
23:00 UTCHAIL 1.751 Sw ManhattanRiley, KS
23:03 UTCHAIL 2ManhattanDickinson, KS
23:04 UTCHAIL 22 S ManhattanRiley, KS
23:15 UTCTSTM WND GST 604 Nnw WoodbineDickinson, KS
23:20 UTCTSTM WND DMGJunction CityGeary, KS3-4 INCH DIAMETER TREES BROKEN
23:20 UTCFLASH FLOODManhattanRiley, KSFLOODING ON KSU CAMPUS ON CLAFLIN BETWEEN MID CAMPUS DRIVE AND DENISON.
23:20 UTCHAIL 1.25ManhattanRiley, KS
23:20 UTCHEAVY RAIN 2.75ManhattanRiley, KSMEASURED ON KSU CAMPUS.
23:37 UTCTSTM WND GST 60ManhattanRiley, KS
00:00 UTCFLASH FLOOD1 Sw ManhattanRiley, KSGARAGE FLOODED WITH WATER COMING IN FROM THE SIDE DOOR AND THROUGH THE GARAGE. MEASUERED 3.5 INCHES OF RAINFALL FOR THE STORM TOTAL.
00:05 UTCFLASH FLOOD5 Se Junction CityGeary, KSCLARKS CREEK OUT OF ITS BANKS FLOODING CLARKS CREEK ROAD SOUTH OF INTERSTATE 70.
00:05 UTCHEAVY RAIN 2.05EnterpriseDickinson, KSRAIN FELL IN THE SPAN OF ABOUT AN HOUR. DITCHES WERE RUNNING NEAR BANK FULL WITH SOME SMALL DEBRIS FLOATING DOWNSTREAM.
00:20 UTCHEAVY RAIN 2.55 N WoodbineDickinson, KSRAINFALL TOTAL SINCE 530 PM.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 5, 2008

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 512:15 PM MDTEF0Prowers, CO6.5150$5,000
June 52:30 PM CDTEF0Logan, KS1.025
June 52:41 PM CDTEF0Logan, KS1.025
June 52:59 PM CDTEF1Pratt, KS1.1100$65,000
June 53:13 PM CDTEF0Gove, KS1.025
June 53:39 PM CDTEF0Trego, KS1.075
June 53:40 PM CDTEF2Rock, NE29.950$200,000
June 53:40 PM CDTEF0Trego, KS1.775
June 54:19 PM CDTEF1Clay, KS14.3100
June 54:33 PM CDTEF1Clay, KS10.125
June 55:00 PM CDTEF1Charles Mix, SD9.9100$100,000
June 55:08 PM CDTEF0Washington, KS0.125
June 55:41 PM CDTEF0Marshall, KS0.150
June 56:20 PM CDTEF1Nemaha, NE2.6100
June 56:23 PM CDTEF1Nemaha, NE6.5220
June 56:35 PM CDTEF1Nemaha, NE0.7100
June 56:55 PM CDTEF0Atchison, MO0.125
June 57:02 PM CDTEF0Fremont, IA0.550
June 57:11 PM CDTEF0Fremont, IA1.350
June 57:23 PM CDTEF0Atchison, MO0.125
June 57:24 PM CDTEF0Page, IA1.280
June 57:27 PM CDTEF0Brown, KS0.125
June 57:33 PM CDTEF0Richardson, NE1.3100
June 57:39 PM CDTEF2Richardson, NE to MO18.4880$250,000
June 57:55 PM CDTEF0Holt, MO4.425$2,000
June 57:59 PM CDTEF0Atchison, MO10.5100$210,000
June 58:12 PM CDTEF0Cass, IA1.550
June 58:15 PM CDTEF0Minnehaha, SD1.550
June 58:42 PM CDTEF2Minnehaha, SD2.6100
June 59:00 PM CDTEF1Moody, SD0.850$10,000
June 59:24 PM CDTEF1Union, IA3.0150$25,000
June 510:57 PM CDTEF0Linn, KS1.025$50,000
June 511:15 PM CDTEF0Bates, MO0.350$25,000
June 511:35 PM CDTEF0Okmulgee, OK4.4100$15,000
June 511:49 PM CDTEF1Clarke, IA7.6125
June 512:10 AM CDTEF1Warren, IA18.3150$180,000
June 512:23 AM CDTEF0Lafayette, MO0.325$500
June 512:36 AM CDTEF1Jasper, IA9.8125$75,000
June 512:45 AM CDTEF1Jasper, IA14.31502$250,000
June 512:49 AM CDTEF0Jasper, IA10.975$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.